Symptoms Improve After I stopped Taking Levothyroxin, Do I Need it?

I'm 18 years old and after a very stressful time, had some issues and was VERY quickly diagnosed with Hypothyroidism and was put on a 25 MCG tablet. I originally went in to speak with a OBGYN for some other issues. She then had her nurse put me on birth control and then took a blood test. Later, she called me and said my levels were high (only at a 7) and that she was going to put me on Levothyroxin.

This made no sense to me. I showed zero symptoms of Hypothyroidism; I had high energy, I was small in stature and weight, I had no intolerance to the cold, in fact I was mostly hot, had nice, strong hair and nails, and I felt fine. Only after I started taking the pill did I start to feel worse. I began to lose energy and not want to get out of bed, I gained weight, started eating poorly, became cold at the slightest degree drop and never wanted to do anything; Plus my hair started falling out more and my nails became poor.. It was terrible.

I've been on it for about 3 months now, on that very, very small dosage but have recently run out. I decided not to refill my prescription and to figure out how to get another doctors opinion. I highly doubt I have hypothyroidism and believe she only put me on it because my levels were high due to stress and because my eldest sister has it. When I asked my doctor for my medical records, she refused to give them to me and claimed that I would sue her for some reason. Another thing that was odd is how she put me on birth control which I've heard interacts with levothyroxine...

Does it sound like I really needed the medicine? What will happen since it was such a low dosage and I stopped taking it? How do I go about getting another doctors opinion?

11 Replies

  • Sounds like she made a monumental mistake

    you are entitled to see your notes

    report her to GMC

  • I haven't really got an answer to you dilemma but just trying to think logically. There must be many who have/are taking either the Pill or HRT and are also taking thyroxine so its not an interaction that says 'don't do it'. I was certainly taking HRT whilst on thyroxine and I can vaguely remember I had to increase my thyroid meds to compensate for the extra hormones in my body. Plus it may be you are someone who just has side effects of taking the birth control pill. As you appear to have started both around the same time its difficult for me to suggest what is actually going on. Is there another doctor at the surgery you can go and see? I can't help you with getting another opinion outside your own surgery but I'm sure someone else can help you there. As to not wanting to let you know what's in your notes I understand freedom of information can be brought into play but I was once in a similar situation as you. I had been advised to sue a third party as my husband had been left brain damaged in an accident and as next of kin I was asked to give permission for his medical records to be examined. Our GP said no as she was frightened of being sued for negligence-she treated him 2 weeks before his collapse. I did eventually get them but can't remember now whether I has to sign that I wasn't suing her or whether I just explained what the situation was but the records were handed over. I'm not saying your GP is right or wrong but her reaction may be a 'knee jerk' one. May be its worth asking again but first explain you have no idea what is happening in your body and could she explain this to you and then ask any questions you think relevant. Good luck and I hope you soon get a solution and start to feel better.

  • She may say "no" until she is blue in the face. But, with only very limited exceptions, you have a legal right to see them.

    Have a look here:

    If she continues to refuse then you have some very powerful allies such as the Information Commissioner.


  • I would have another thyroid gland blood test. 25mcg is a very small amount but you were prescribed with a TSH of 7 (many would feel ill with this but everyone is different) . Levothyroxine takes around 6 weeks to leave your system altogether. Get a new thyroid gland blood test and you may find that you don't have hypothyroidism.

    If you do have hypothyroidism, it is very important to take levothyroxine, as being deficient can lead to other more serious problems and you may well begin to feel quite unwell.

  • I'm really thinking I don't have it. As you said, that is a very low dosage yet when I went back to check my levels on the new medication, they were perfectly fine and in normal range.

  • You say you went to see the obgyn for "other issues". Just a personal opinion here, but with a history of hypo in your family I'd think carefully about taking the pill unless it is for contraceptive reasons. Your sex hormones are part of your endocrine system - the system which includes your thyroid and adrenals.

    If your doctor has an idea that you could sue her (rightly or wrongly) then you NEED to see your notes to see what she has written there.

  • The trouble with very low doses is that they can cause your thyroid to stop making whatever hormone it was managing to produce, but not provide enough of a replacement - therefore you feel really bad.

    The birth control pill can also cause many of the symptoms you describe. You need to take it at a different time of day from thyroxine.

    I'd get retested - TSH, free T4 and antibodies (and free T3 if you can get it), and get your results. The law says you are entitled to them.

  • I was taking the birth control at night and the Thyroid medication in the morning. I took both of the pills the same time each time every morning and night, respectively.

  • Hi Lucalentus, imho it sounds very much that the birth control pill you've been put on doesn't suit you. You are entitled to ask for a change until you find the right one. Birth control pills are manufactured to skew your own hormone production, so that you can't get pregnant. Your hormones have been skewed quite significantly by the sounds of it. Do you actually need to be on the pill (you don't have to answer this here)? Some women are put on the pill to iron out severe hormone fluctuations, as in some cases of PMS. If you were under some considerable stress, this will have had an impact on your thyroid function anyway, and if stress levels have dropped off and you have recovered from these, you should be back on the road to normality where your thyroid is concerned.

  • I believe I need the birth control to help regulate my hormones. They may have gone back to normal, just like how I believe my thyroid probably has, since the stress is gone.

  • If you can afford it, but it will be expensive, you might get better and kinder hormone regulation with bio-identical hormones rather than the pill, which has no end of nasty side effects (even the modern ones).

You may also like...